Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 16, NWS Sioux Falls, SD

August 5, 2023McCook County, Turner County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Aug 5, 2023, 3:31 PM CDT for McCook County, Turner County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 3:31 PM CDT (20:31 UTC)
Expired
Aug 5, 2023, 4:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties McCook County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

647 
WFUS53 KFSD 052031
TORFSD
SDC087-125-052100-
/O.NEW.KFSD.TO.W.0016.230805T2031Z-230805T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
331 PM CDT Sat Aug 5 2023

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southeastern McCook County in southeastern South Dakota...
  Northern Turner County in southeastern South Dakota...

* Until 400 PM CDT.
    
* At 331 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Marion, or near Parker, moving northeast at 15
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Parker and Monroe around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4336 9723 4341 9733 4358 9724 4341 9701
TIME...MOT...LOC 2031Z 220DEG 11KT 4343 9722 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Chapman
2 follow-up statements
158 
WWUS53 KFSD 052046
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
346 PM CDT Sat Aug 5 2023

SDC087-052054-
/O.CAN.KFSD.TO.W.0016.000000T0000Z-230805T2100Z/
McCook SD-
346 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR SOUTHEASTERN MCCOOK COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Terefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
South Dakota.

LAT...LON 4338 9721 4342 9728 4350 9715 4350 9713
      4344 9705
TIME...MOT...LOC 2044Z 232DEG 12KT 4345 9717 

$$

SDC125-052100-
/O.CON.KFSD.TO.W.0016.000000T0000Z-230805T2100Z/
Turner SD-
346 PM CDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTH
CENTRAL TURNER COUNTY...
    
At 344 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Monroe, or 5 miles northwest of Parker, moving 
northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of 
north central Turner County to the east of Monroe and north of 
Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4338 9721 4342 9728 4350 9715 4350 9713
      4344 9705
TIME...MOT...LOC 2044Z 232DEG 12KT 4345 9717 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Chapman
865 
WWUS53 KFSD 052057
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
357 PM CDT Sat Aug 5 2023

SDC125-052107-
/O.EXP.KFSD.TO.W.0016.000000T0000Z-230805T2100Z/
Turner SD-
357 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR NORTH CENTRAL TURNER COUNTY WILL EXPIRE AT
400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
South Dakota.

LAT...LON 4338 9721 4342 9728 4350 9715 4350 9713
      4344 9705
TIME...MOT...LOC 2057Z 220DEG 11KT 4348 9714 

$$

Chapman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:17 AM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 6:17 AM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
617 AM CDT Sat Aug 5 2023

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT Sat Aug 5 2023

1.  Uncertain and conditional risks for severe convection remain for
Saturday, with rain chances increasing quickly by Saturday afternoon.

2. A slow storm progression likely leads to a cool, damp, and breezy
Sunday.

3.  Temperatures remain slightly below normal into next week, with a
low rain chance every couple days given upper jet pattern.
-----------------------------------------------------------------

THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud
cover as decaying convection continues to slowly crawl eastward. Low
lvl moisture surge northward is also leading to a more problematic
low-stratus deck beginning to build under the mid-lvl cloud layer.
Weak isentropic ascent will continue through the daybreak hours as a
rather meager 20 knot LLJ moves northward through eastern South
Dakota. Resultant showers, pivot northeast by daybreak, with light
QPF amounts.

TODAY:  Quite a bit of uncertainty in the forecast for later today,
especially in regards to severe weather potential.  A surface low
will develop across central South Dakota today, with a warm frontal
boundary extending eastward across east central South Dakota, and
trailing cold front across south central South Dakota by mid
morning.  Within the relative "warm sector" soundings continue to
show fairly tall and thin CAPE profiles at mid-day with minimal
change through mid-afternoon. The greatest uncertainty is just how
much low-lvl cloud cover remains in place this morning, and if we
can truly experience meaningful surface heating, this does make the
risk very conditional. That said, latest CAMS suggest scattered
multi-cell convection is likely to blossom early this afternoon
between the aforementioned fronts in response to deeper synoptic
forcing moving into an area that may be minimally capped. Additional
convection may develop along an advancing surface cold front in
South Central South Dakota, but this may take until later in the
afternoon. Shear profiles continue to remain borderline, so
leaning more towards multi-cell clusters than widespread
supercells with this activity.

As previous discussion mentioned, main hazards today remain focused
more on heavy rainfall than large hail or downburst winds. Soundings
continue to show greater deep layer shear positioned well south
of the area, with only modest shear in the lowest 3km through
early evening. Given very warm, moist soundings and meager mid-lvl
lapse rates, hail risks should be fairly low. The same can be
said for damaging wind risks at least with initial development of
storms. Minimal dry air within the soundings, poor shear, low
LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the
downburst threat remains low. Perhaps the greatest risk for
hail/wind could be located along and southeast of a line from
Yankton to Worthington and Spencer where there may a better
enhancement of the low-lvl shear profiles by time storms reach
those areas in the evening. With the surge of the mid-lvl wave
late in the day, there's a low end chance that storms congeal
into a broken line as they move into Iowa. Still though, despite
some better indications of mid-lvl dry air intrusions, low-lvl
winds would not indicate the potential for higher end straight
line winds. While low, can't rule out the potential for a tornado
or landspout during the afternoon hours, especially given the
presence of weak boundaries, proximity of the surface low, and
some backing of the surface winds. The NST parameter climbs over 2
in areas west of I-29 this afternoon, indicative of the potential
for sharp low-lvl lapse rates, low LCLs, and increase of
stretching potential as you near the upper low and surface low/fronts.

Rainfall will also be a concern given likelihood of slow moving
convection later this afternoon. Pre-storm PWAT values rise
towards 1.8 to 2.0", owing to the potential of localized 2-4"
rainfall totals. Of course these values may end up rather
scattered, and some areas (especially south of I-90 towards
Mitchell, Lake Andes, Yankton) may see much less. Have blended in
a mixture  of the HREF PMM guidance.

TONIGHT:  Convection slides southeast during the evening hours, but
the latest guidance has both slowed down and deepened the upper
trough as it moves southeast overnight.  A dry slot works into the
Tri-State area after dark, potentially leading to an increase in
stratus and even drizzle underneath the surface low.  Further
northwest, a deformation area of rain will begin to move into the
Central South Dakota by daybreak.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM CDT Sat Aug 5 2023

SUNDAY: The previously mentioned changes to the upper low mean that
Sunday may end up cooler and wetter than earlier thought. Persistent
bands of light to occasionally moderate rain will move from
northwest to southeast as the deformation band passes through
during the day. In fact, the latest guidance suggests highs may
struggle to reach 70, with rain not leaving the CWA until late
Sunday evening.

MONDAY-WEDNESDAY:  Minimal changes made to the forecast through the
first half of the week.  Eventually we'll settle into a quasi-zonal
to slightly northwest mid-lvl flow pattern.   This will keep dry and
slightly below normal temperatures in the area for Monday and
Tuesday, with an embedded shortwave moving into the region by
Wednesday.  This doesn't appear to be a wave that will produce
significant rainfall.

THURSDAY-FRIDAY:  No changes to the mid-lvl pattern through the end
of the week.  Continued broad northwesterly flow aloft will allow
temperatures to remain near to slightly below normal, but also allow
an occasional shortwave to move through the region every 1-2 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 613 AM CDT Sat Aug 5 2023

Scattered showers will persist this morning as weak lift moves
northward. Closer to the Missouri River valley, LIFR ceilings and
some fog has developed. This lower ceilings may impact SUX for a
few hours this morning, but generally stratus should lift during
the morning.

Convection should begin to blossom as we reach the middle of the
day, especially west of I-29. Eventually this convection will
spread eastward later this afternoon and evening, bringing periods
of moderate rainfall and temporary lower ceilings. Severe weather
risks remain very uncertain, especially given uncertainties on how
much afternoon heating we can actually achieve.

Stratus will begin to pour southeast as a surface low moves
through the Tri-State area. Ceilings may fall below 2000 ft, and
then perhaps below 1000 ft by daybreak Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.

Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.

While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.

Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest wind gusts to 40 mph may be possible Sunday.

Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.

In the hours before

Local storm report, Aug 5, 12:30 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Flood            Sanborn                 43.18N 95.65W
08/05/2023                   O'Brien            IA   Public

            Yard flooding and small creek overflowing.

&&

JC
Local storm report, Aug 5, 2:42 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
242 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tornado          2 SW Sioux Center       43.06N 96.21W
08/05/2023                   Sioux              IA   Public

            Reported by Iowa State Patrol: Sioux Center
            Fire reported tornado on the ground 2.5 sw
            of Sioux Center.

&&

AJP

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.